Alert archive / Georgia / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at May 18, 2003, 5:45 PM EDT for Tattnall County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 5:45 PM EDT (21:45 UTC)
- Expired
- May 18, 2003, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 182150
FFWCHS
GAC267-180015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TATTNALL COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 815 PM EDT.
* AT 544 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
WIDESPREAD FLOODING NEAR GLENNVILLE LATE THIS AFTERNOON. MANY
ROADS ARE CLOSED...WITH NUMEROUS FIELDS REPORTED FLOODED. RAIN
ESTIMATES FROM DOPPLER RADAR OF 3 TO 5 INCHES HAVE BEEN SHOWN
SINCE MID AFTERNOON...AND ADDITIONAL MODERATE TO HEAVY RAINS WILL
PERSIST THIS EVENING. ADDITIONAL RAIN AMOUNTS OF 1 TO 2 INCHES CAN
BE EXPECTED THIS EVENING...RESULTING IN MORE FLOODING IN PARTS OF
THE COUNTY.
* FLASH FLOODING THIS EVENING WILL OCCUR IN AND AROUND...
REIDSVILLE...
MENDES AND GLENNVILLE...
COBBTOWN...
MANASSAS...
MIDWAY...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3230 8225 3193 8223 3181 8200 3193 8193
3204 8183 3208 8199 3226 8203
$$
PM1 follow-up statement
000 WGUS72 KCHS 190008 FFSCHS GAC267-190030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 806 PM EDT SUN MAY 18 2003 ...THE FLASH FLOOD WARNING FOR TATTNALL COUNTY HAS BEEN CANCELLED... THERE HAVE BEEN NO ADDITIONAL REPORTS OF FLOODING ACROSS TATTNALL COUNTY SINCE EARLIER THIS EVENING...AND RAINS HAVE GENERALLY TAPERED OFF. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. ADDITIONAL RAIN AMOUNTS OF UP TO 1/4 INCH ARE EXPECTED IN A FEW PARTS OF THE COUNTY THIS EVENING...BUT MOST OF THE RAIN WILL HAVE ENDED BY MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL OFFICIALS...AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON. $$ PM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:30 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 18, 4:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT SUN MAY 18 2003
PUBLIC...ACTIVE DAY ONCE AGAIN WITH MANY BOUNDARY DRIVEN STORMS OVER
GA ZONES. TOR WATCH UNTIL 7 PM TONIGHT WITH MOST OF THE REAL ACTIVE
WEATHER MAINLY STAYING SOUTH OF THE SAVANNAH RIVER. WILL CONTINUE
CHC POPS INTO THE NIGHT WITH MOST OF THE ACTIVITY DROPPING OFF WITH
THE LOSS OF DAYTIME HEAT. HAVE MENTIONED HEAVY RAINS IN GA AS MANY
AREAS GETTING TRAINING ECHOS. INSTABILITY REMAINS ACROSS THE AREA
OVER THE NEXT FEW DAYS. LOOKS LIKE A SMALL BREAK FOR TUE AS HIGH
PRESSURE WEDGES IN FROM THE NORTH. SFC LOW DEVELOPS ON APPROACHING
FRONT WED AND THU...BRINGING A CHANCE OF SH/TS BACK IN THE
FORECAST.
MARINE...WILL KEEP SCA UP FOR THE HARBOR WITH WINDS STILL NEAR 20
KT. HAVE DROPPED THE SCA FOR THE OFFSHORE WATERS UNTIL MAYBE
TOMORROW NIGHT WITH THE WEDGE OF HIGH PRESSURE MOVING SOUTH INTO THE
AREA. WILL MENTION HEADLINE FOR SHALLOW COASTAL FLOODING THROUGH
TONIGHT WITH TIDES RUNNING ABOUT 1 FT ABOVE NORMAL WITH THE STRONG
ONSHORE FLOW.
.CHS...
GA...TORNADO WATCH UNTIL 7 PM AMZ354-GAZ087-088-099
>101-114>119-137>141.
SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS
EVENING. AMZ354-GAZ117-119-139-141.
SC...SMALL CRAFT ADVISORY AMZ330.
TORNADO WATCH UNTIL 7 PM AMZ352-SC040-042-047-048-051-SHALLOW
COASTAL FLOODING AROUND THIS TIDE THIS
EVENING. AMZ330-350-352-SC048>051.
PYHazardous weather outlook, May 18, 11:07 AM EDT, 6 hours 38 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1107 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS THIS AFTERNOON ACROSS THE SOUTH CAROLINA BEACHES. REFER TO THE LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. PY
In the hours before
Special weather statement, May 18, 1:35 PM EDT, 4 hours 10 minutes before
GAZ087-099-100-114-115-181830- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 135 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY... CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 230 PM EDT... AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM FOUR POINTS TO 3 MILES EAST OF UNION TO 2 MILES NORTHWEST OF JENNIE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MILLEN TO 6 MILES NORTHEAST OF METTER TO 6 MILES SOUTH OF CLAXTON...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND UNION...UNDINE...SHAMROCK...PARISH...MIDWAY... METTER...MENDES AND MANASSAS THROUGH 230 PM EDT. THIS STORM HAS PRODUCED 1/4 TO 1/2 INCH HAIL IN METTER. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IN ADDITION...TORRENTIAL RAINS UP TO 2 INCHES PER HOUR CAN BE EXPECTED. PY
Special weather statement, May 18, 2:10 PM EDT, 3 hours 35 minutes before
GAZ087-088-100-101-115-116-SCZ040-181915- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 210 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS...EFFINGHAM... BULLOCH...JENKINS...SCREVEN...ALLENDALE...AND BRYAN COUNTIES THROUGH 315 PM EDT... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF MILLEN TO 7 MILES SOUTHEAST OF CLAXTON...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SCARBORO...REGISTER...MILLEN...JIMPS... IRONGATE...HOPEULIKIT...EDNA AND DAISY THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 6 PM. REMAIN ON THE ALERT IN THE EVENT THAT SEVERE THUNDERSTORMS OR TORNADOES FORM WITH LITTLE ADVANCE NOTICE.
Special weather statement, May 18, 3:21 PM EDT, 2 hours 24 minutes before
GAZ099-100-114>116-137-138-182015- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 321 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY... TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY...BRYAN COUNTY AND LIBERTY COUNTY THROUGH 415 PM EDT... AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WESTBROOKE...UNDINE...TISON...REIDSVILLE...REGISTER...PULASKI... PORTAL AND STATESBORO THROUGH 415 PM EDT. A TORNADO WATCH IS IN EFFECT UNTIL 700 PM. SCW
Special weather statement, May 18, 4:15 PM EDT, 1 hour 30 minutes before
GAZ114-115-137-138-182115- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 415 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY... TATTNALL COUNTY AND LIBERTY COUNTY THROUGH 515 PM EDT... AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES EAST OF MIDWAY TO 6 MILES WEST OF LUDOWICI...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF CLAXTON TO 5 MILES NORTHEAST OF JESUP...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NOBLE...MIDWAY... MENDES...LYNN...JENNIE...HAGAN...GLENNVILLE AND DONALD THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SCW
Local storm report, May 18, 4:35 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
435 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MANASSAS GA 1.00 INCH HAIL
05/18/03 TATTNALL REPORTED BY THE PUBLIC.
0414 PM GLENNVILLE GA WIND DAMAGE
05/18/03 TATTNALL TREES AND POWER LINES
DOWN. REPORTED BY EMA.
PMLocal storm report, May 18, 5:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
534 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM GLENNVILLE GA FLASH FLOOD
05/18/03 TATTNALL WIDESPREAD FLOODING NEAR
GLENNVILLE. SEVERAL ROADS
CLOSED WITH DEBRIS.
NUMEROUS FIELDS FLOODED.
REPORTED BY LOCAL WARNING
POINT. SIMILAR CONDITIONS
REPORTED THROUGHOUT
SOUTHERN PART OF COUNTY.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:35 PM EDT | Severe Thunderstorm Warning | CHS | Evans, Tattnall | 40 min |
| May 18, 3:48 PM EDT | Flash Flood Warning | CHS | Tattnall | 117 min |
| May 18, 4:35 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 40 min |
Nearby
Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.